Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 7:22 PM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 7:22 PM EDT (23:22 UTC)
- Expired
- May 22, 2011, 8:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Bristol, VA, Russell County, VA, Washington County, VA
The radar
The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:04 PM EDT | TSTM WND DMG | 8 E Abingdon, VA | SEVERAL TREES AND POWERLINES DOWN BETWEEN EMORY-MEADOW VIEW AND DAMASCUS. REPORTED BY DISPATCH. |
| May 22, 8:04 PM EDT | TSTM WND DMG | Abingdon, VA | NUMEROUS TREES...POWER POLES AND POWERLINES DOWN COUNTYWIDE. MANY TREES...POWER POLES AND POWERLINES ARE DOWN ACROSS AND BLOCKING ROADWAYS. REPORTED BY DISPATCH. |
| May 22, 8:17 PM EDT | TSTM WND DMG | 8 E Abingdon, VA | SEVERAL TREES AND POWERLINES DOWN BETWEEN EMORY-MEADOW VIEW AND DAMASCUS. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:18 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
348
WUUS54 KMRX 222322
SVRMRX
VAC167-191-520-230015-
/O.NEW.KMRX.SV.W.0162.110522T2322Z-110523T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 815 PM EDT
* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NORTON TO
WEBER CITY...AND WERE MOVING EAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
BRISTOL VA...LEBANON...ABINGDON...CLEVELAND...COLLINGWOOD...
CASTLEWOOD...BENHAMS...HANSONVILLE...HILANDER PARK...HOLSTON...
LINDELL...ROSEDALE...EMORY-MEADOW VIEW...HONAKER...GLADE SPRING...
DAMASCUS...DYE AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS
EVENING.
&&
LAT...LON 3661 8162 3662 8192 3659 8193 3660 8229
3688 8241 3690 8230 3697 8233 3700 8228
3700 8225 3705 8217 3705 8206 3713 8201
3714 8190 3698 8178 3692 8182 3679 8169
3662 8160
TIME...MOT...LOC 2322Z 270DEG 25KT 3685 8247 3661 8253
$$
DMG1 follow-up statement
568
WWUS54 KMRX 230009
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT SUN MAY 22 2011
VAC167-520-230018-
/O.CAN.KMRX.SV.W.0162.000000T0000Z-110523T0015Z/
RUSSELL VA-CITY OF BRISTOL VA-
809 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL AND RUSSELL
COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS
EVENING FOR SOUTHWEST VIRGINIA.
&&
LAT...LON 3661 8162 3662 8192 3659 8193 3659 8202
3682 8197 3692 8182 3679 8169 3662 8160
TIME...MOT...LOC 0008Z 267DEG 41KT 3667 8185
$$
VAC191-230015-
/O.CON.KMRX.SV.W.0162.000000T0000Z-110523T0015Z/
WASHINGTON VA-
809 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WASHINGTON COUNTY...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ABINGDON...MOVING WAS EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DAMASCUS...GLADE SPRING AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS
EVENING.
&&
LAT...LON 3661 8162 3662 8192 3659 8193 3659 8202
3682 8197 3692 8182 3679 8169 3662 8160
TIME...MOT...LOC 0008Z 267DEG 41KT 3667 8185
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:07 PM EDT, 15 minutes earlier.
Area forecast discussion, May 22, 7:07 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 707 PM EDT SUN MAY 22 2011 .DISCUSSION...WENT AHEAD AND DROPPED SVR WATCH FOR POINTS WEST OF CONVECTIVE LINE AND LOWERED POPS FOR SEVERAL HOURS BEHIND THIS CONVECTION. KEPT THE LOW THROUGH MEDIUM CHANCE PROBABILITY FOR LATE TONIGHT AS MODELS HINT AT THE POSSIBILITY OF ANOTHER IMPULSE MOVING INTO THE AREA. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 22, 3:01 PM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT SUN MAY 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR MONDAY...AND AGAIN ON THURSDAY.
In the hours before
Local storm report, May 22, 4:34 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG DAYTON 35.49N 85.01W
05/22/2011 RHEA TN LAW ENFORCEMENT
MULTIPLE TREES DOWN IN DAYTON...REPORTED BY DISPATCH
&&Local storm report, May 22, 5:51 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 2 W DECATUR 35.53N 84.83W
05/22/2011 MEIGS TN LAW ENFORCEMENT
A FEW TREES AND ONBE POWERLINE DOWN. REPORTED BY
DISPATCH.
&&
FERRELLLocal storm report, May 22, 6:29 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 4 NW LENOIR CITY 35.84N 84.32W
05/22/2011 LOUDON TN LAW ENFORCEMENT
ONE TREE DOWN AT INTERSECTION OF CARDWELL CHAPEL ROAD AND
HINES VALLEY ROAD. REPORTED BY DISPATCH.
0511 PM TSTM WND DMG 2 N LENOIR CITY 35.83N 84.27W
05/22/2011 LOUDON TN LAW ENFORCEMENT
ONE TREE DOWN ON TOWN CREEK ROAD. REPORTED BY DISPATCH.
0535 PM TSTM WND DMG 6 NNE KNOXVILLE 36.05N 83.91W
05/22/2011 KNOX TN TRAINED SPOTTER
12 TREES DOWN IN THE GIBBS COMMUNITY OF KNOXVILLE.
REPORTED BY SPOTTER.
0555 PM TSTM WND GST RUTLEDGE 36.27N 83.52W
05/22/2011 M63.00 MPH GRAINGER TN TRAINED SPOTTER
MEASURE 63 MPH WIND GUST IN RUTLEDGE. REPORTED BY
SPOTTER.
&&
FERRELLLocal storm report, May 22, 6:42 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG TOWNSEND 35.68N 83.75W
05/22/2011 BLOUNT TN LAW ENFORCEMENT
A FEW TREES AND POWERLINES DOWN IN THE TOWNSEND AREA.
REPORTED BY DISPATCH
0610 PM TSTM WND DMG TOWNSEND 35.68N 83.75W
05/22/2011 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES DOWN IN AND AROUND THE
TOWNSEND AREA. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, May 22, 7:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 ENE SEVIERVILLE 35.91N 83.53W
05/22/2011 SEVIER TN LAW ENFORCEMENT
A FEW TREES DOWN ACROSS THE NORTHEASTERN PART OF THE
COUNTY. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, May 22, 7:22 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 4 WNW NEWPORT 35.98N 83.26W
05/22/2011 COCKE TN LAW ENFORCEMENT
ONE TREE DOWN ON THE EASTBOUND LANE OF I-40 NEAR MILE
MARKER 430. REPORTED BY DISPATCH.
0640 PM TSTM WND DMG 5 SSW NEWPORT 35.89N 83.23W
05/22/2011 COCKE TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN ON THE COSBY HIGHWAY -HIGHWAY
32/321. REPORTED BY DISPATCH.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:48 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 57 min |
| May 22, 7:00 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 45 min |
| May 22, 7:45 PM EDT | Areal Flood Advisory | MRX | Scott | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.